8 Medications That Could Be Damaging Your Ears

5. Some chemotherapy drugs

Platinum-based chemotherapy drugs such as cisplatin and carboplatin are used to treat many types of cancer, including lung, reproductive, head and neck cancers.

However, they can cause permanent hearing loss, tinnitus and balance problems.

An estimated 40 to 80 percent of adults experience significant, permanent hearing loss after receiving cisplatin, according to the . The effects usually occur in the early stages of treatment, Curhan says, and the risk appears to be cumulative, growing greater with increasing doses. National Cancer Institute

Because the drugs can be lifesaving, health care providers have to balance the pros and cons when deciding about treatment. “If a patient has to have it for a life-threatening condition, you give it to them,” Lustig says.

Scientists are working to develop medications and treatment protocols to help protect hearing while a patient is being treated with the drugs.  

6. Long-term hormone therapy

Hormone therapy can be helpful for treating menopausal symptoms such as hot flashes, but a large study led by Curhan and published in Menopause in 2017 found a strong correlation between oral hormone therapy and hearing loss. The study, which followed almost 81,000 postmenopausal women for more than 20 years, found that the longer a woman took hormone therapy (estrogen therapy or estrogen plus progestogen therapy), the greater her risk of hearing loss.

Compared with those who never took hormones, the risk of hearing loss was 15 percent higher among women who used oral hormone therapy for five to nearly 10 years, and 21 percent higher among women who used the therapy for 10 years or longer, the study suggested.

Based on those results, Curhan recommends that women concerned about hearing limit their use of hormone therapy to five years or less.

7. Quinine, chloroquine and hydroxychloroquine

Quinine, a therapy to prevent and treat malaria, has long been known to cause temporary hearing loss, especially if given in large doses. Quinine is also sometimes prescribed off label to treat nocturnal leg cramps.

Two similar drugs, chloroquine and hydroxychloroquine, are also used to treat malaria and are sometimes prescribed for autoimmune diseases such as lupus. Both chloroquine and hydroxychloroquine were investigated as possible treatments for COVID-19 infection.

Although all three drugs have been linked to temporary hearing loss and tinnitus, most patients find the hearing problems go away once they stop the medication. 

8. Antidepressants

A study of 218,000 people published in 2021 in the International Journal of Epidemiology found that antidepressant users were more likely to experience sudden hearing loss compared to those who don’t take the medications. The study found the greatest risk among those taking more than one antidepressant, Curhan says.  

Other research has linked the class of antidepressants known as selective serotonin reuptake inhibitors (SSRI) to tinnitus, a condition in which there is a persistent ringing in the ears. Common SSRIs include Escitalopram (Lexapro), Fluoxetine (Prozac), Fluvoxamine (Luvox), Paroxetine (Paxil), Sertraline (Zoloft), Vilazodone (Viibryd) and Zimelidine (Zelmid).

Lustig says he has seen a small number of patients experience a problem after starting one of those medications. If you’re concerned, ask your doctor about other types of antidepressants.

Editor’s note: This story, originally published Sept. 23, 2022, has been updated to include two additional medications.

link

Leave a Reply

Your email address will not be published. Required fields are marked *